Kansas, 2011

Hail and Damaging Winds in Kansas, May 24, 2011

May 24, 2011 · NWS GLD · 14 events in 2 counties and zones

A slow-moving upper low pressure area moved across the region during the afternoon. A line of severe thunderstorms developed over Colorado in the morning and moved into western Kansas during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving upper low pressure area moved across the region during the afternoon. A line of severe thunderstorms developed over Colorado in the morning and moved into western Kansas during the afternoon. Winds of 70 to 80 mph accompanied the storms producing damage to trees and utility poles. In addition, large hail and several funnel cloud reports were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 10:08 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 24, 10:08 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1108 AM MDT TUE MAY 24 2011

.UPDATE...
821 AM MDT TUE MAY 24 2011

UPDATED MORNING FORECAST TO REFLECT LATEST TRENDS FOR POP/WX/QPF
AND TEMPS. WITH FIRST SHORTWAVE NOW EAST OF CWA AND LARGE SCALE
SUBSIDENCE IN PLACE LOWERED PRECIP CHANCES FOR MORNING PERIOD.
MAIN UPPER LOW CURRENTLY CENTERED OVER SOUTHCENTRAL COLORADO STILL
ON TRACK TO MOVE E-NE OVER WESTERN KANSAS THIS AFTERNOON WHEN
THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE...SO NO CHANGES
MADE TO PRECIP FORECAST AFTER 18Z. FOR NOW SEVERE THREAT
CONTINUES TO BE ON TRACK WITH TOR...HAIL AND STRONG WINDS POSSIBLE
WITH THUNDERSTORM ACTIVITY TODAY AND TONIGHT. WILL ALSO NEED TO
MONITOR POTENTIAL HYDRO ISSUES FOR THIS AFTERNOON AND TONIGHT WITH
MOST LOCATIONS ALONG AND NORTH OF I-70 RECEIVING AROUND ONE INCH
OF RAINFALL LAST NIGHT.

DR
&&

.DISCUSSION...
155 AM MDT TUE MAY 24 2011

A TROUGH WILL MOVE INTO THE ROCKIES TODAY AND INTO NORTHWEST KANSAS
TONIGHT. THE TROUGH WILL MOVE INTO NORTHCENTRAL KANSAS BY 06Z
WEDNESDAY. BY WEDNESDAY THE TROUGH WILL BE OVER NORTHEAST KANSAS. A
RIDGE WILL BUILD EAST OF THE ROCKIES WEDNESDAY NIGHT AND THURSDAY.
ANOTHER LOW WILL MOVE EAST ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS THURSDAY NIGHT. SURFACE LOW PRESSURE WILL BE OVER
THE NORTHERN TEXAS PANHANDLE TODAY AND MOVE INTO NORTHCENTRAL KANSAS
TONIGHT. THE SURFACE LOW WILL THEN SHIFT EAST INTO NORTHEAST KANSAS
WEDNESDAY AND NORTHERN IOWA WEDNESDAY NIGHT.

FOR TODAY/TONIGHT PLAN TO STAY WITH CURRENT DEFINITE, LIKELY AND
CHANCE POPS. INSTABILITY DOES DROP OFF BY 06Z WED AND THIS IS ALSO
REFLECTED IN THE GRIDS.  STEERING WINDS AT 7H ARE LIGHT TODAY BUT BY
00Z THE WINDS INCREASE TO 15KTS WITH EVEN STRONGER WINDS BY 06Z WED.
BASED ON THIS WOULD EXPECT THE GREATEST RISK FOR SLOW MOVING STORMS
TO DUMP HEAVY RAIN WOULD BE TODAY WITH LESS CHANCES TONIGHT.
NATIONAL GUIDANCE INDICATES A SLIGHT CHANCE FOR EXCESSIVE RAINFALL
OVER THE NORTHERN PORTION OF THE FA SO WILL LEAVE THE GRIDS WITH
MENTION OF HEAVY RAINFALL THROUGH TONIGHT. SINCE THE SOIL IS NOT
SATURATED AND THE LONG DURATION OF THE EVENT AS MENTIONED EARLIER DO
NOT SEE ANY NEED FOR A WATCH.

THE NEXT ISSUE IS WIND ON WEDNESDAY...THE SURFACE GRADIENT TIGHTENS
SIGNIFICANTLY. MET/MAV GUIDANCE INDICATE ADVISORY OR HIGH WIND
WARNING CRITERIA MAY BE MET DURING THE DAY ACROSS THE ENTIRE FA.
SINCE SEVERE WEATHER IS EXPECTED TODAY ACROSS THE FA DO NOT WANT TO
COMPLICATE THE PUBLIC UNDERSTANDING WITH A WIND HIGHLIGHT. THE
EVENING OR MID SHIFT WILL BE ABLE TO ISSUE THE APPROPRIATE
HIGHLIGHT. THE ZONES WILL HAVE MENTION OF THE STRONG WIND IN THE
TEXT AND IT WILL BE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK TODAY.

BY EARLY WEDNESDAY EVENING THE LOW AND ITS DYNAMICS WILL BE JUST
EAST OF THE FA. SUBSIDENCE WILL MOVE IN AS A RIDGE BUILDS INTO THE
REGION. CONSEQUENTLY POPS WILL BE NIL FROM  00Z THURSDAY THROUGH 00Z
FRIDAY. ANOTHER LOW MOVES INTO THE NORTHERN PLAINS EARLY THURSDAY
EVENING. UPWARD VERTICAL VELOCITIES ARE INDICATED WITH A SHORTWAVE
THAT ROUNDS THE BASE OF THE LOW. SINCE THE MAIN DYNAMICS OF THE LOW
ARE FURTHER NORTH OVER MONTANA THERE IS SOME UNCERTAINTY ABOUT
PRECIPITATION CHANCES OVER THE NORTHERN PORTION OF THE FA. ALSO MOST
UNSTABLE CAPE IS LACKING SO LOWERED POPS TO SLIGHT CHANCE OF RW-.

MAX TEMPERATURES WILL HAVE A COOLING TREND THROUGH WEDNESDAY. HIGHS
TODAY WILL BE IN THE MID 60S AND THEN COOL TO THE MID/UPPER 50S
WEDNESDAY. TEMPERATURES WILL WARM BACK TO AROUND 70 THURSDAY. MIN
TEMPERATURES WILL BE MILD TONIGHT DUE TO CLOUDS WITH READINGS
FALLING INTO THE UPPER 40S/LOWER 50S. LOW TEMPERATURES WEDNESDAY
NIGHT WILL RANGE FROM 40 TO 45 AND THEN WARM TO THE UPPER 40S/LOWER
50S THURSDAY NIGHT.

ZONES WILL ISSUED SLIGHTLY EARLY THIS MORNING DUE TO SEVERE
THUNDERSTORM WATCH 351.

FS
&&

.AVIATION...
1108 AM MDT TUE MAY 24 2011

FOR THE 18Z TAFS...VERY COMPLICATED WEATHER SITUATION UNFOLDING
DURING THIS TAF PERIOD. UPSTREAM THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AND SPREAD EASTWARD. SEVERE
WEATHER IS A GOOD POSSIBILITY...WITH DYNAMICS IN PLACE FOR HAIL
AND STRONG WINDS. THUNDERSTORMS WILL MOVE INTO KGLD SHORTLY AFTER
START OF THE TAF...AND KMCK AROUND 20Z. EXPECT TSTORMS TO LAST
THROUGH MID EVENING...THEN SHOWERS THROUGH THE REST OF THE PERIOD.
CIGS AND VIS WILL BE MVFR TO START...POSSIBLY IFR IN TSTORMS...THEN
BECOMING IFR/LIFR IN SHOWERS OVERNIGHT THAT WILL LAST THROUGH THE
PERIOD. WINDS ARE ALSO A CONCERN...WINDS WILL BE GUSTY
INITIALLY...HOWEVER...WINDS WILL BECOME VERY STRONG AND GUSTY
OVERNIGHT INTO TOMORROW...WITH GUSTS UP TO 45KTS AT BOTH LOCATIONS
AFT 11Z. OF COURSE...WINDS WILL BE STRONG IN AND AROUND TSTORMS.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 24, 9:47 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT TUE MAY 24 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT TUE MAY 24 2011 /1147 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TRI-
STATE AREA THIS AFTERNOON AND EVENING. ALL ASSOCIATED THUNDERSTORM
THREATS WILL BE POSSIBLE TODAY WITH THE STRONGER STORMS...
INCLUDING LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND CLOUD-
TO-GROUND LIGHTNING. A TORNADO WILL ALSO BE POSSIBLE.

THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN COLORADO
BY MIDDAY AND OVERSPREAD THE REMAINDER OF THE TRI-STATE REGION DURING
THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY WITH A SLIGHT
RISK OF SEVERE WEATHER EAST OF A LINE FROM MCCOOK NEBRASKA TO
GOVE KANSAS.

A VERY WINDY DAY IS EXPECTED WEDNESDAY. NORTHWEST WIND AT 25 TO
35 MPH WITH SOME GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 24, 1:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
05/24/2011  M59 MPH          KIT CARSON         CO   ASOS

&&

BAS
Local storm report, May 24, 1:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             16 S BURLINGTON         39.07N 102.27W
05/24/2011  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            HAIL BEGINNING TO COVER THE GROUND

&&

BAS
Local storm report, May 24, 1:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
05/24/2011  M61 MPH          KIT CARSON         CO   ASOS

&&

BAS
Special weather statement, May 24, 1:23 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE MAY 24 2011

COZ092-KSZ027-242100-
CHEYENNE COUNTY-WALLACE-
223 PM MDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ARAPAHOE...MOVING NORTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3889 10224 3891 10195 3870 10196 3870 10205
      3861 10205 3861 10219 3861 10220
TIME...MOT...LOC 2023Z 177DEG 12KT 3869 10208

JRM
Special weather statement, May 24, 1:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT TUE MAY 24 2011

KSZ041-242100-
GREELEY-
228 PM MDT TUE MAY 24 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF HORACE...MOVING NORTHEAST AT 35
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3848 10205 3868 10205 3870 10203 3869 10161
      3844 10196
TIME...MOT...LOC 2028Z 211DEG 31KT 3856 10200

JRM
Local storm report, May 24, 1:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     FUNNEL CLOUD     2 W RULETON             39.34N 101.92W
05/24/2011                   SHERMAN            KS   NWS EMPLOYEE

            FUNNEL CLOUD REPORTED ABOUT 1/4 OF THE WAY DOWN FROM
            CLOUD BASE.

&&

DLF

The radar

The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 24, 2:00 PM MST
Where
Sherman County, 5.93 mi SSE of Ruleton
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.250, -101.840

Employee reported that three windows were broken by wind-blown hail, with some minor roof damage also occurring.

Hail, Sherman

When
May 24, 2:00 PM MST
Where
Sherman County, 10 mi SW of Goodland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.248, -101.852

Thunderstorm Wind, Sherman

When
May 24, 2:06 PM MST
Where
Sherman County, 0.94 mi WNW of Caruso
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.796

Hail, Sherman

When
May 24, 2:15 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -101.710

Hail, Sherman

When
May 24, 2:15 PM MST
Where
Sherman County, 7.6 mi N of Ruleton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.440, -101.880

Wind gusts of 40 to 50 mph were also reported.

Thunderstorm Wind, Sherman

When
May 24, 2:24 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -101.710

Thunderstorm Wind, Sherman

When
May 24, 2:25 PM MST
Where
Sherman County, 1.48 mi NNW of Goodland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
39.390, -101.710

Game warden reported two circle pivot irrigation systems damaged. Wind speed and time estimated from nearby Goodland ASOS wind report of 79 mph.

Thunderstorm Wind, Sherman

When
May 24, 2:30 PM MST
Where
Sherman County, 2.14 mi SSE of Goodland
Measured
61 kt (70 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
39.320, -101.710

Sections of fence blown down as well as a tree. Wind-driven half inch diameter hail persisted for 20 minutes causing hail damage to trees and property.

High Wind, Logan

When
May 24, 3:30 PM CST to 3:40 PM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Thunderstorm Wind, Sherman

When
May 24, 2:35 PM MST
Where
Sherman County, 0.53 mi E of Edson
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.330, -101.540

A power pole was reported down on Highway 24.

Thunderstorm Wind, Sherman

When
May 24, 2:35 PM MST
Where
Sherman County, 0.53 mi E of Edson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.330, -101.540

Wind speed estimated from ASOS report at Goodland and nearby power pole damage.

Thunderstorm Wind, Logan

When
May 24, 3:56 PM CST
Where
Logan County, 1.07 mi E of Monument
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.100, -101.000

Eight power poles were reported broken near Monument with all poles laying to the east.

Thunderstorm Wind, Sherman

When
May 24, 2:59 PM MST
Where
Sherman County, 2.76 mi ENE of Kanorado
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.340, -101.980

A power pole was reported down from thunderstorm wind.

Thunderstorm Wind, Logan

When
May 24, 4:00 PM CST
Where
Logan County, 0.88 mi SW of Russell Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
38.910, -101.180

A live seven-inch diameter tree limb was blown down, and several pieces of tin roofing were removed from a shed. Time of event estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298134, 298148, 298135, 298136, 298137, 298138, 298139, 298141, 298164, 298142, 298143, 298145, 298144, 298146.